Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Binghamton, NY

March 11, 2011Bradford County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Mar 11, 2011, 12:11 AM EST for Bradford County, Wyoming County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2011, 12:11 AM EST (05:11 UTC)
Expired
Mar 11, 2011, 4:00 AM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Bradford County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
763 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WGUS51 KBGM 110511
FFWBGM
PAC015-131-110900-
/O.NEW.KBGM.FF.W.0005.110311T0511Z-110311T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 AM EST FRI MAR 11 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 400 AM EST

* AT MIDNIGHT EST...NATIONAL WEATHER SERVICE DOPPLER 
  WAS INDICATING CONTINUED RAINFALL ACROSS THE WARNING AREA
  WITH RAINFALL TOTALS OF 1 TO 3 INCHES. EMERGENCY OFFICIALS
  INDICATE THAT ISOLATED ROAD FLOODING AND WASHOUTS HAVE  
  OCCURRED. PERIODS OF RAIN WILL CONTINUE THROUGH THE NIGHT
  ALONG WITH SNOW MELT WHICH WILL LIKELY PRODUCE ADDITIONAL
  FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
  FACTORYVILLE...LACEYVILLE...LAKE CAREY...MEHOOPANY...MESHOPPEN...
  MONROETON...NICHOLSON...NOXEN...OSTERHOUT...SAYRE...TOWANDA...
  TROY...TUNKHANNOCK...WYALUSING AND WYSOX.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4155 7623 4159 7687 4199 7694 4198 7615
      4164 7612 4163 7573 4143 7583 4142 7585
      4138 7600 4139 7627

$$

MSE
1 follow-up statement
594 
WGUS71 KBGM 110854
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 AM EST FRI MAR 11 2011

PAC015-131-110904-
/O.EXP.KBGM.FF.W.0005.000000T0000Z-110311T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRADFORD PA-WYOMING PA-
354 AM EST FRI MAR 11 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM EST FOR WYOMING AND
BRADFORD COUNTIES...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
  FACTORYVILLE...LACEYVILLE...LAKE CAREY...MEHOOPANY...MESHOPPEN...
  MONROETON...NICHOLSON...NOXEN...OSTERHOUT...SAYRE...TOWANDA...
  TROY...TUNKHANNOCK...WYALUSING AND WYSOX.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4155 7623 4159 7687 4199 7694 4198 7615
      4164 7612 4163 7573 4143 7583 4142 7585
      4138 7600 4139 7627

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 9:12 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 10, 9:12 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EST THU MAR 10 2011

.SYNOPSIS...
LOCALLY HEAVY RAINFALL IS EXPECTED OVERNIGHT...AS A SLOW MOVING
COLD FRONT AND STORM SYSTEM...CROSS THE AREA. THESE DISTURBANCES
WILL MOVE EAST OF THE REGION ON FRIDAY...WITH STEADIER RAINFALL
DIMINISHING TO SCATTERED SHOWERS. THE WEEKEND WILL BE CHILLIER AND
UNSETTLED...WITH HIT AND MISS RAIN AND SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NEGATIVE TILT SHORTWAVE ROTATING TOWARD REGION AS POTENT CYCLONE
SLOWLY TRACKS ACROSS PA. LATEST RADIOSONDE LAUNCHES DEPICT PWATS
OF 0.75" TO 0.90" ACROSS NY/PA, SO AMPLE MOISTURE HAS
ADVECTED NORTHWARD. LATEST MODEL RUNS SHOW THE BEST
FRONTOGENETICAL FORCING ROTATING FROM SW TO NE ACROSS OUR FA OVER
THE NEXT SEVERAL HOURS.

WE HAVE EXPANDED THE AREA OF R+ OVERNIGHT, ALTHOUGH IT STILL
APPEARS AS THOUGH THE HEAVIEST AMOUNTS WILL FALL EAST OF I-81.
CATEGORICAL POPS REMAIN IN PLACE, WITH NOT MUCH MOVEMENT IN TEMPS
PROJECTED OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UPDATED AS OF 340 PM... AN ACTIVE UPPER-LEVEL PATTERN WILL REMAIN OVER
THE REGION DURING THE SHORT TERM AS THE MAIN UPPER LOW BEGINS TO
EJECT EAST TOWARDS NEW ENGLAND FRI NGT. AS THE FIRST SYSTEM EXITS
TO OUR EAST...THE NEXT UPPER SHORTWAVE WILL BE DIGGING ACROSS THE
WESTERN GREAT LAKES AND UPPER MIDWEST. THAT SAID...ACCOMPANYING
SFC FEATURE WILL ALSO BE RACING EAST TOWARDS OUR REGION FRI NIGHT
AND H85 THETA-E FIELDS SUGGEST A WEAK WARM FRONT WILL LIFT NORTH
THROUGH OUR REGION AFTER 12Z SAT AS THE MAIN SFC LOW OCCLUDES TO
OUR NW. AS THIS OCCURS...ANY ONGOING RA/SN MIX SHOULD CHANGE OVER
TO ALL RA BY LATE SAT MNG AS SFC TEMPS RAISE WELL INTO THE LOWER
TO MIDDLE 40S. BY SAT NGT...COLD FRONT WILL RACE SOUTH ACROSS THE
REGION AS SFC HIGH PRESSURE NUDGES EAST FROM NORTH-CENTRAL
MANITOBA. AS THIS OCCURS...RA SHOULD CHANGE BACK OVER TO SN AS
TEMPS FALL OVERNIGHT. FOR WHAT ITS WORTH...QPF AMOUNTS LOOK RATHER
LOW AND THUS EXPECT SNOWFALL ACCUMS TO REMAIN LESS THAN AN INCH
ACROSS MOST AREAS. THE ONLY CAVEAT WILL BE ACROSS NORTHERN ONEIDA
COUNTY WHERE DEVELOPING LAKE EFFECT SNOW SHOWERS MAY PUT DOWN A
FEW INCHES OF NEW SNOW. BY SUN...LOW-LEVEL FLOW WILL BEGIN VEERING
AHEAD OF THE APPROACHING RIDGE AXIS. AS THIS OCCURS...LAKE EFFECT
SNOWBANDS SHOULD BEING SHIFTING SOUTH INTO THE WESTERN MOHAWK
VALLEY. MODEL QPF FIELDS SHOW DECREASING ACTIVITY AS DRIER AIR
BEGINS ADVECTING INTO THE REGION. WILL HAVE TO WATCH THE WESTERN
MOHAWK AND SUSQUEHANNA VALLEY REGIONS HOWEVER AS BUFR SOUNDINGS
MAINTAIN WELL ALIGNED NORTHWEST FLOW THROUGH THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPDATED AS OF 3 PM... LINGERING LK EFFECT SNOW SHOWER EXPECTED
ACRS UPSTATE NY SUN NGT BHND A DEPARTING FRONTAL BNDRY. HIPRES
BUILDS IN RAPIDLY BHND WITH CLRNG SKIES AND LGT WINDS THRU MOST OF
TUESDAY. AS HIPRES BUILDS EAST OVR THE ATLANTIC, FLOW WL TURN OUT
OF THE SOUTH ONCE AGAIN AHD OF ANOTHER WK WV ROTATING THRU THE
MIDWEST. MAIN UL LOW DVLPS OVR THE DEEP SOUTH PER 12Z EC AND HEADS
OFF TO THE EAST WITH MINIMAL IMPACT ON CWA PCPN-WISE. THUS, ONLY
LGT RAIN AND/OR SNOW EXPECTED MID-WEEK AT THIS TIME. 12Z GFS ALSO
INDICATES A SMALL CHC FOR PCPN WED/WED NGT AHD OF UL WV. HWVR, GFS
STILL MUCH MORE ZONAL COMPARED TO EC WITH SUPPRESSED FLOW ACRS THE
DEEP SOUTH.

TEMPS WL MODERATE THRU THE EXTNDD AS SRLY FLOW AND STRONG MARCH SUN
WARMS TEMPS ABV NORMAL BY THE END OF THE LONG TERM. GRNLY FOLLOWED
HPC GUIDANCE WITH SOME WARMER GMOS NUMBERS BLENDED IN GIVEN THE TIME
OF YEAR AND SYNOPTIC PATTERN.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
STORM SYSTEM WILL CONTINUE TO SPREAD MVFR/IFR RESTRICTIONS INTO
THE REGION. MOST TERMINALS WILL SEE 1500-2500FT CIGS THROUGH THE
OVERNIGHT. HEAVIER RAIN WILL BRING CIGS/VSBYS DOWN TO IFR ACROSS
ALL BUT KAVP OVERNIGHT, WHERE SOUTHEAST FLOW WILL KEEP
RESTRICTIONS TO MVFR.

SOME IMPROVEMENT EXPECTED BETWEEN 09Z-12Z AS FRONTAL BOUNDARY
MOVES FROM WEST TO EAST, BECOMING MAINLY VFR AFTER DAYBREAK THOUGH
SOME LINGERING MVFR RESTRICTIONS WILL REMAIN.

SOUTHEAST WINDS FROM 10-15KTS WITH GUSTS BETWEEN 25-30KTS EXPECTED
THROUGH THE OVERNIGHT. WINDS SHIFT AROUND TO THE SOUTHWEST AROUND
12Z, GENERALLY AROUND 10KTS. STRONG WINDS ALOFT WILL LEAD TO LOW-
LEVEL WIND SHEAR CONCERNS AT RME/SYR/AVP/ELM THROUGH EARLY TONIGHT.

OUTLOOK...

FRI NGT...MVFR/IFR IN RAIN AND SNOW SHOWERS.

SAT...MVFR IN RAIN/SNOW...ESPECIALLY NY TERMINALS.

SAT NGT - SUN NGT...MVFR IN SNOW SHOWERS...ESPECIALLY NY TERMINALS.

MON...BECOMING VFR.

TUE...VFR.

&&

.HYDROLOGY...
UPDATED AS OF 345 PM... RA/+RA STILL ANTICIPATED THROUGH THE
OVERNIGHT PD...WITH BASIN AVG QPF OF 2-2.5" IN THE DELAWARE AND
ERN PTNS OF THE SUSQ DRAINAGE BASINS THROUGH 12Z FRI. SOMEWHAT
LESSER QPF VALUES OF 0.75-1.5" ANTICIPATED FARTHER N/W...ACROSS
THE CHEMUNG AND FINGER LKS DRAINAGE BASINS.

FLASH FLOODING WILL REMAIN A CONCERN OVERNIGHT...GIVEN TIME OF
YEAR AND THE ADDED RUNOFF FROM SNOW MELT. AS FAR AS THE MAIN STEM
RIVERS ARE CONCERNED...WE'RE STILL ANTICIPATING MINOR-MOD FLOODING
AT NUMEROUS POINTS IN THE SUSQ BASIN...AND A FEW PTS IN THE
CHEMUNG/UPPER DEL BASINS. WE COULD APPROACH MAJOR FLOODING AT
WILKES-BARRE. PROBABLY THE MAIN WILD CARD OVERNIGHT WILL BE THE
EXACT DEGREE OF SNOW MELT...WITH PROGGED SFC DEW PTS OF 40-45F
MOST PROBABLE. AS OF YET...NO RIVER FLOOD WARNINGS HAVE BEEN
ISSUED...AS WE'RE WAITING FOR MORE SIG RISES TO BEGIN...AND GET A
BETTER READ ON TIMING/MORE DEFINITIVE CREST HGTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...DJP
SHORT TERM...CMG/MLJ
LONG TERM...PVN
AVIATION...PVN
HYDROLOGY...
Hazardous weather outlook, Mar 10, 3:54 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EST THU MAR 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Mar 10, 9:16 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
916 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     FLASH FLOOD      LACEYVILLE              41.65N  76.16W
03/10/2011                   WYOMING            PA   EMERGENCY MNGR

            UP TO 5 ROADS CLOSED ACROSS THE COUNTY DUE TO MUDSLIDES
            OR WATER OVER THE ROADS. HARDEST HIT AREA ACROSS THE
            NORTHWEST NEAR LACEYVILLE. SOME WATER NOW OVER TOWNSHIP
            ROADS.

0912 PM     FLASH FLOOD      CANTON                  41.66N  76.85W
03/10/2011                   BRADFORD           PA   EMERGENCY MNGR

            ROUTE 414 AND 14 PARTIALLY CLOSED DUE TO WATER OVER THE
            ROADS.

&&

HEDEN
Local storm report, Mar 10, 9:43 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      ALBERT                  41.12N  75.96W
03/10/2011                   LUZERNE            PA   EMERGENCY MNGR

            CREEK OUT OF ITS BANKS IN RICE TOWNSHIP NEAR BLYTHEBURN
            ROAD IN THE VICINITY OF THE VALLEY STREAM MOBILE HOME
            PARK.

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:52 PM ESTRiver Flood WarningBGMBradford13 hr
Mar 10, 8:58 PM ESTRiver Flood WarningBGMSusquehanna3 days
Mar 10, 8:58 PM ESTRiver Flood WarningBGMBradford4 days
Mar 10, 8:58 PM ESTRiver Flood WarningBGMWyoming24 hr
Mar 11, 12:16 AM ESTFlash Flood WarningBGMLuzerne4 hr
Mar 11, 12:30 AM ESTAreal Flood AdvisoryBGMLackawanna, Pike, Susquehanna, Wayne6 hr
Mar 11, 2:48 AM ESTFlash Flood WarningBGMPike4 hr
Mar 11, 4:11 AM ESTAreal Flood WarningBGMLuzerne2 hr
Mar 11, 4:58 AM ESTRiver Flood WarningBGMBradford39 hr
Mar 11, 4:58 AM ESTRiver Flood WarningBGMWyoming46 hr
Mar 11, 4:58 AM ESTRiver Flood WarningBGMLuzerne56 hr
Mar 11, 3:42 PM ESTRiver Flood WarningBGMWayne15 hr
Mar 11, 3:42 PM ESTRiver Flood WarningBGMPike15 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.